MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE CRANIAL (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE CRANIAL (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hyporesponsive to stimuli (2683)
Date of Event 06/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a key hole (bone flap) was created in a different location in the skull, and correspondingly a different path in the brain was performed, than anticipated and planned with the brainlab navigation involved, passing other than planned through the occipital lobe visual processing area, resulting in a partial hemianopsia of the patient, although according to the surgeon: the outcome of the surgery otherwise was successful as intended.There were no changes of the bone flap or the procedure during the surgery, there was also no prolong of the surgery or anesthesia.There are no other negative clinical effects to the patient reported.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the deviating and inferior position of the bone flap made by ca.14mm for the tumor resection procedure using navigation was: an insufficient distribution of points acquired by the user for patient anatomy registration to navigation that did not follow brainlab requirements.Specifically, the overall point acquisition did not include enough unique bony areas such as the entire/both sides of the nose, eyes, and region of interest (back of head).This caused the cranial navigation software to not find an accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.An additional factor that, that to a very minor extent, likely contributed to the reported inaccuracy was the reported major change in the camera position which occurred after registration, specifically adjusting the camera position from the head of the bed to the foot of the bed, leading to a change of angle of 180 degrees.A major change in the camera's angle position does have an impact on the accuracy and therefore, these types of movements should be avoided during the procedure.Apparently the resulting deviation of the navigation display was not recognized by the user with the required thorough verification of the registration accuracy, and the necessary continued verification of navigation accuracy after draping, and throughout the procedure (prior to making the incision).There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for tumor resection, a meningioma located ca.4cm deep in the brain intraventricular left carrefour, with a size of ca.5cm, has been performed with the aid of the brainlab navigation sw cranial 3.5.A pre-operative mri scan acquired 17 days before the surgery was used to reference the navigation display to.During the procedure the surgeon: positioned the patient in a prone orientation in a non-brainlab head holder, and attached the patient reference array for navigation to the head holder.Performed the initial patient registration on the pre-op mri acquiring registration points on the patient's skin with the softouch pointer to match the display of the navigation to the current patient anatomy.Verified the accuracy, and accepted the registration to proceed.Determined the entry point into the head with the navigated pointer and marked it on the skin.Draped the patient and exchanged the reference array to a sterile one.Verified the marked entry point with the pointer and performed the incision at the marked location.Created the key hole (bone flap) of ca.3cm in the skull at the same-sized skin incision.Used a (non-brainlab) microscope calibrated to navigation to navigate the instrumented path in the brain to the intraventricular lesion.Found the lesion in the ventricle, and resected it as desired and planned.Completed the surgery as intended, and closed the patient.On the next day after the surgery, the surgeon detected with a post-operative mri scan the deviation of the key hole (bone flap) ca.14mm inferior to the planned/intended location, and the correspondingly deviated path to the lesion passing other than planned through the occipital lobe visual processing area.According to the surgeon, the negative clinical effect to the patient is a partial hemianopsia, which is still present at the current point of time.According to the surgeon (treating clinician): the deviation of the key hole (bone flap) ca.14mm inferior to the planned/intended location, with the deviated path to the lesion passing other than planned through the occipital lobe visual processing area, was detected the next day after the surgery with a post-operative mri scan.The negative clinical effect to the patient is a partial hemianopsia, which is still present at the current point of time.The outcome of the surgery otherwise was successful as intended there were no changes of the bone flap or the procedure during the surgery, there was also no prolong of the surgery or anesthesia.There are no other negative clinical effects to the patient reported.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE CRANIAL (VERSION 3.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key12827380
Report Number8043933-2021-00074
Device Sequence Number14559431
Product Code HAW
UDI-Device Identifier04056481140663
UDI-Public04056481140663
Combination Product (Y/N)N
Initial Reporter CountryRO
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01A
Device Catalogue Number26650A
Device Lot NumberSW V. 3.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2021
Initial Report FDA Received Date11/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Disability;
Patient SexUnknown